How to Wean Off of Hormone Replacement Therapy

By Jacqueline Trovato

If you are like many women, you may be reluctant to wean off your hormone replacement therapy because you're worried about symptoms of menopause returning. Some women who stop taking their hormones (estrogen and progesterone) experience symptoms such as night sweats, hot flashes and mood swings. Studies over the years have shown that there is no difference in the appearance of menopausal symptoms if women wean off their hormones gradually or stop them abruptly. But if you have been taking hormones for more than a few months, you may experience unwanted symptoms when you stop taking your medicine. In this case you may want to wean off hormones in a gradual way.

If you are like many women, you may be reluctant to wean off your hormone replacement therapy because you’re worried about symptoms of menopause returning. Some women who stop taking their hormones (estrogen and progesterone) experience symptoms such as night sweats, hot flashes and mood swings.

Studies over the years have shown that there is no difference in the appearance of menopausal symptoms if women wean off their hormones gradually or stop them abruptly.

But if you have been taking hormones for more than a few months, you may experience unwanted symptoms when you stop taking your medicine. In this case you may want to wean off hormones in a gradual way.

Ask Your Doctor for a Lower Dose Medication

Ask your doctor for a lower dose medication if you are on the pill. For one month take your regular dose one day and the lower dose pill the next. Then take the lower dose every day for the next month, decreasing the number of pills you take each week over a period of four months until you're off the estrogen.

Reduce the amount of estrogen gel you apply every day. Increase the amount if you experience menopausal symptoms, then try reducing the amount again gradually.

Go a day or two without wearing the estrogen patch. Put a new patch on after one or two days. Repeat this, increasing the number of days you go without the patch.

Try cutting your patch in half. Not all patches are the same, so ask your doctor first. Over time you should be able to go without your patch.

Ask your doctor about taking a course of progesterone to make sure your uterus is empty after you are off your estrogen.

References

About the Author

Jacqueline Trovato is a published writer with more than 25 years' experience in marketing communications and public relations. She specializes in health care communications. She holds a Bachelor of Science in education with a minor in psychology from James Madison University.

Related Articles

More Related